Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 19, NWS New Orleans, LA

June 21, 2023Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 21, 2023, 5:52 PM CDT for Lafourche Parish, Louisiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 5:52 PM CDT (22:52 UTC)
Expired
Jun 21, 2023, 6:30 PM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Lafourche Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:56 PM CDTHAIL 1.251 N Galliano, LACorrects previous hail report from 1 N Galliano. More hail around Galliano. Quarter to half dollar size.
Jun 21, 5:56 PM CDTHAIL 1.752 Se Galliano, LAGolf ball size hail reported in Galliano.
Jun 21, 5:58 PM CDTHAIL 11 Nne Golden Meadow, LAPicture of quarter size hail sent to the office from the emergency manager.
Jun 21, 6:11 PM CDTHAIL 1.251 N Galliano, LAMore hail around Galliano. Quarter to half dollar size.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WFUS54 KLIX 212252
TORLIX
LAC057-212330-
/O.NEW.KLIX.TO.W.0019.230621T2252Z-230621T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
552 PM CDT Wed Jun 21 2023

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  East central Lafourche Parish in southeastern Louisiana...

* Until 630 PM CDT.
    
* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Galliano, moving south at 5 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Golden Meadow around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2931 9038 2934 9039 2936 9038 2936 9039
      2950 9038 2948 9022 2930 9015
TIME...MOT...LOC 2252Z 010DEG 6KT 2945 9032 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$
1 follow-up statement
736 
WWUS54 KLIX 212329
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
629 PM CDT Wed Jun 21 2023

LAC057-212339-
/O.EXP.KLIX.TO.W.0019.000000T0000Z-230621T2330Z/
Lafourche LA-
629 PM CDT Wed Jun 21 2023

...THE TORNADO WARNING FOR EAST CENTRAL LAFOURCHE PARISH WILL EXPIRE
AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2931 9038 2934 9039 2936 9038 2936 9039
      2950 9038 2948 9022 2930 9015
TIME...MOT...LOC 2329Z 010DEG 6KT 2939 9033 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:18 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 3:18 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
318 PM CDT Wed Jun 21 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Thursday night)
Issued at 257 PM CDT Wed Jun 21 2023

Tonight through Friday morning, the ridge influencing the area
will continue to weaken quite a bit. As a result, the boundary of
storms will slowly continue sliding southward into the Gulf over
the next couple of days, which will lower our rainfall chances
across the land areas, but rainfall chances remain enhanced over
the marine waters and coastal land areas especially Thursday
afternoon. These storms will mostly have the potential for locally
heavy rainfall and some gusty sub-severe winds (30-60mph).

The other advantage to the ridge weakening apart from lower
rainfall chances is the likelihood of seeing lower (relatively)
high temperatures and heat index values. High temperatures
tomorrow will be in the low 90s for most locations with heat index
values around 100 degrees, which is more normal for our area and
certainly will feel like a "relief" compared to the last week.
People still should try to stay hydrated and wear loose clothing
as it is still very much Summer. MSW

&&

.LONG TERM...
(Friday through Tuesday night)
Issued at 257 PM CDT Wed Jun 21 2023

Moving on from mid to the later half of this week through the
weekend...the upper low centered over the Southeast will gradually
drift northward and finally kick out northeastward late this
weekend. This will allow the upper ridge to the west to expand
eastward. Until then, which is through Saturday, likely still
looking at a threat of scattered to numerous showers and storms with
the potential for localized flash flooding each day. Once that low
moves out and the ridge spreads east by Sunday, the shear axis
between the ridge and low will do the same. We'll see rain chances
drop considerably with POPs Sunday in the 20-30% range. Lower rain
chances and increasing 500mb heights will bring back last week's
very hot conditions. Guidance suggests mid to upper 90s across the
CWA with isolated locations possibly touching the 100 degree mark
which is roughly where record highs sit this time of year. Wouldn't
be surprised if heat advisories are needed by Saturday onward and
possibly excessive heat warning Sunday or Monday as heat indices
rise into the 110+ realm.

&&

.AVIATION...
(18Z TAFS)
Issued at 257 PM CDT Wed Jun 21 2023

VFR conditions prevail at all area airports and will persist
through the forecast period at all area airports. Frequent wind
shifts of greater than 30 degrees will be possible at MSY and HUM
throughout the forecast period. Vicinity showers and storms will
be possible at some coastal airports tomorrow early afternoon.
Conditions at HUM will drop to MVFR around daybreak briefly due to
lower ceilings, but will return to VFR after a few hours. MSW

&&

.MARINE...
Issued at 257 PM CDT Wed Jun 21 2023

Benign weather conditions for the marine areas throughout the
forecast period are expected. Generally for the next week, winds
will be moderate (<15 knots) and westerly to southwesterly
throughout the forecast period as the Bermuda ridge builds
westward in the Gulf. MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  90  69  92 /   0  30  20  40
BTR  75  94  75  95 /  20  40  30  60
ASD  73  93  73  92 /  40  50  50  70
MSY  77  92  77  91 /  20  60  50  70
GPT  73  89  73  90 /  30  50  60  70
PQL  70  91  71  91 /  40  50  50  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...MSW
LONG TERM....ME
AVIATION...MSW
MARINE...MSW

In the hours before

Local storm report, Jun 21, 12:56 PM CDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1256 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     Tornado          2 S Moss Point          30.40N 88.53W
06/19/2023                   Jackson            MS   NWS Storm Survey

            *** 6 INJ ***
            A tornado touched down near the confluence
            of the Pascagoula River and Escatawpa River
            at 2:51 PM CDT and moved south to southeast
            on Griffin St. Widespread tree branches were
            downed, along with some uprooted trees.
            Several homes had minor to moderate damage
            to siding and roofing. A fifth wheel RV was
            turned over on its side. At 2:54 PM CDT the
            tornado moved southeast towards Dantzler St.
            The damage was sporadic as it moved but one
            house on Bellview Ave took major roof
            damage, the carport collapsed and a
            motorhome parked nearby was overturned. It
            continued east-southeast over wetlands
            towards Main Street then sharply turned to
            the south-southeast. The tornado moved south
            along Main Street between Bellview Ave
            through E Bayou Ave. Numerous structures
            took roof damage with the most significant
            damage seen at the Merchants & Marines Bank
            and the First Missionary Baptist Church.
            Both buildings had the majority of the roof
            removed and several windows blown out. The
            Churchs brick signage was completely
            destroyed. Several nearby older houses also
            received significant roof damage. This
            damage was the peak of this tornado with max
            winds of 130 mph and max width of 300 yards.
            The tornado continued southeastward towards
            Martin Luther King Blvd. The damage was
            sporadic with mainly trees downed and minor
            roof damage. The tornado then moved towards
            the intersection of Jackson St and McCall St
            where a small multi family home had its roof
            damaged. Due to the age and the type of
            construction, the south facing wall
            collapsed due to the roof damage. The
            tornado then continued southeastward and
            lifted before it reached Frederick Street at
            2:57 PM CDT. Special thanks to the Jackson
            County Office of Emergency Services for
            their assistance in the survey including
            drone footage.

&&

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa45 min
Jun 20, 8:39 PM CDTSpecial Weather StatementLIXLivingston36 min
Jun 20, 8:40 PM CDTSpecial Weather StatementLIXEast Feliciana35 min
Jun 20, 8:43 PM CDTSpecial Weather StatementLIXIberville32 min
Jun 20, 8:51 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge39 min
Jun 20, 9:16 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana44 min
Jun 20, 9:30 PM CDTSpecial Weather StatementLIXAscension, Livingston, Saint James30 min
Jun 20, 9:32 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston, West Baton Rouge3 hr
Jun 20, 10:13 PM CDTSpecial Weather StatementLIXLivingston32 min
Jun 20, 10:44 PM CDTSpecial Marine WarningLIX26 min
Jun 20, 10:46 PM CDTSpecial Weather StatementLIXSaint John the Baptist29 min
Jun 20, 11:51 PM CDTSpecial Weather StatementLIXPointe Coupee24 min
Jun 21, 12:14 AM CDTSpecial Weather StatementLIXIberville46 min
Jun 21, 1:14 AM CDTSpecial Weather StatementLIXPointe Coupee31 min
Jun 21, 9:00 AM CDTSpecial Marine WarningLIX60 min
Jun 21, 9:28 AM CDTSpecial Marine WarningLIX62 min
Jun 21, 10:25 AM CDTSpecial Marine WarningLIX65 min
Jun 21, 11:22 AM CDTSpecial Marine WarningLIX53 min
Jun 21, 12:11 PM CDTSpecial Marine WarningLIX64 min
Jun 21, 1:09 PM CDTSpecial Marine WarningLIX66 min
Jun 21, 2:07 PM CDTSpecial Marine WarningLIX113 min
Jun 21, 3:51 PM CDTSpecial Marine WarningLIX54 min
Jun 21, 4:04 PM CDTSpecial Marine WarningLIX56 min
Jun 21, 4:30 PM CDTSpecial Marine WarningLIX45 min
Jun 21, 4:45 PM CDTSpecial Marine WarningLIX60 min
Jun 21, 5:04 PM CDTSevere Thunderstorm WarningLIXLafourche41 min
Jun 21, 5:17 PM CDTSpecial Marine WarningLIX58 min
Jun 21, 5:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXLafourche46 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningLIXTerrebonne49 min
Jun 21, 6:13 PM CDTSpecial Marine WarningLIX62 min
Jun 21, 6:34 PM CDTSpecial Marine WarningLIX56 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.